Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 53, NWS Honolulu, HI

September 12, 2018Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 12, 2018, 3:22 AM HST for Kalawao County, Hawaii. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2018, 3:22 AM HST (13:22 UTC)
Expired
Sep 12, 2018, 5:39 PM HST
In force
14 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 20 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 608 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2018-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2018-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WGHW50 PHFO 121322
FFWHFO
HIC009-121615-
/O.NEW.PHFO.FF.W.0053.180912T1322Z-180912T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
322 AM HST WED SEP 12 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Molokai in Maui County

* Until 615 AM HST.

* At 316 AM HST, a stream gauge on Kaunakakai Gulch shows a rapid 
  water level rise that will likely overflow the channel and flood 
  Mauna Loa Highway just west of Kaunakakai town. Persistent rain 
  has been falling upslope of this area as moisture from Tropical 
  Storm Olivia impacts the island. Flash flooding is expected to 
  begin shortly.

* Locations in the warning include but are not limited to...
  Hoolehua, Maunaloa, Kualapuu, Kalaupapa National Park, Ualapue,
  Halawa Valley, Kepuhi, Kaunakakai, Pukoo, Kamalo and Kawela.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 615 AM HST if heavy rain
persists.

LAT...LON 2118 15701 2121 15696 2117 15694 2116 15684
      2118 15674 2116 15671 2110 15676 2105 15684
      2111 15710 2109 15714 2111 15731 2119 15725
      2123 15725

$$

Jacobson
8 follow-up statements
957 
WGHW50 PHFO 121558
FFWHFO
HIC009-121915-
/O.EXT.PHFO.FF.W.0053.000000T0000Z-180912T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
558 AM HST WED SEP 12 2018

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Molokai in Maui County

* Until 915 AM HST.

* At 546 AM HST, stream gauges continue to report very high water 
  levels in Kawela Gulch and Kaunakakai Gulch. Persistent rain has 
  been falling on the higher elevations of Molokai as moisture from 
  Tropical Storm Olivia impacts the island. Maui County emergency 
  management reported very high levels in streams along Highway 450 
  on the south shore of Molokai. 

* Locations in the warning include but are not limited to...
  Hoolehua, Maunaloa, Kualapuu, Kalaupapa National Park, Halawa 
  Valley, Kepuhi, Kaunakakai, Pukoo, Kamalo and Kawela.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 915 AM HST if heavy rain
persists.

LAT...LON 2118 15701 2121 15696 2117 15694 2116 15684
      2118 15674 2116 15671 2110 15676 2105 15684
      2111 15710 2109 15714 2111 15731 2119 15725
      2123 15725

$$

Kodama
063 
WGHW70 PHFO 121753
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
753 AM HST WED SEP 12 2018

HIC009-121915-
/O.CON.PHFO.FF.W.0053.000000T0000Z-180912T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
753 AM HST WED SEP 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM HST FOR THE
ISLAND OF MOLOKAI IN MAUI COUNTY...

At 748 AM HST...radar showed rainfall continuing along the upper 
slopes of Molokai. Water levels in streams and gulches along the 
south side of the island remain high. Low water crossings along 
Highway 450 from Kaunakakai to Pukoo likely have flowing water.

This warning includes the entire island of Molokai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 915 AM HST if heavy rain
persists.

LAT...LON 2118 15701 2121 15696 2117 15694 2116 15684
      2118 15674 2116 15671 2110 15676 2105 15684
      2111 15710 2109 15714 2111 15731 2119 15725
      2123 15725

$$

Kodama
756 
WGHW50 PHFO 121907
FFWHFO
HIC009-122215-
/O.EXT.PHFO.FF.W.0053.000000T0000Z-180912T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
907 AM HST WED SEP 12 2018

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Molokai in Maui County

* Until 1215 PM HST.

* At 856 AM HST, radar showed rainfall continuing along the upper 
  slopes of central and east Molokai. Water levels in Kawela Gulch 
  and Kaunakakai Gulch also remain high. Low water crossings along 
  Highway 450 from Kaunakakai to Pukoo likely have flowing water. 
  Rainfall will continue to move over Molokai as the center of 
  Olivia approaches from the east.

* This warning includes the entire island of Molokai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1215 PM HST if heavy rain
persists.

LAT...LON 2118 15701 2121 15696 2117 15694 2116 15684
      2118 15674 2116 15671 2110 15676 2105 15684
      2111 15710 2109 15714 2111 15731 2119 15725
      2123 15725

$$

Kodama
487 
WGHW50 PHFO 122200
FFWHFO
HIC009-130115-
/O.EXT.PHFO.FF.W.0053.000000T0000Z-180913T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1200 PM HST WED SEP 12 2018

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Molokai in Maui County

* Until 315 PM HST.

* At 1154 AM HST, radar showed that heavy rain has moved over most 
  of Molokai as the center of Tropical Storm Olivia passes to the 
  south of the island. The gage in Halawa Stream showed a recent 
  increase in water level of 3 feet. Police on Molokai reported that 
  water was flowing across Highway 450 near Kawela. 

* This warning includes the entire island of Molokai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 315 PM HST if heavy rain
persists.

LAT...LON 2118 15701 2121 15696 2117 15694 2116 15684
      2118 15674 2116 15671 2110 15676 2105 15684
      2111 15710 2109 15714 2111 15731 2119 15725
      2123 15725

$$

Kodama
966 
WGHW70 PHFO 122334
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
134 PM HST WED SEP 12 2018

HIC009-130115-
/O.CON.PHFO.FF.W.0053.000000T0000Z-180913T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
134 PM HST WED SEP 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM HST FOR THE
ISLAND OF MOLOKAI IN MAUI COUNTY...

At 128 PM HST...Maui County Emergency Management reported that 
several points on Highway 450 were impassable due to flooding. Water 
in Kaunakakai Gulch was also backing up due to debris in the 
channel. Radar showed that moderate to heavy rainfall continued to 
fall over portions of Molokai at rates of about one inch per hour.

This warning includes the entire island of Molokai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 315 PM HST if heavy rain
persists.

LAT...LON 2118 15701 2121 15696 2117 15694 2116 15684
      2118 15674 2116 15671 2110 15676 2105 15684
      2111 15710 2109 15714 2111 15731 2119 15725
      2123 15725

$$

Kodama
970 
WGHW70 PHFO 130037
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
237 PM HST WED SEP 12 2018

HIC009-130115-
/O.CON.PHFO.FF.W.0053.000000T0000Z-180913T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
237 PM HST WED SEP 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM HST
WEDNESDAY FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY...

At 232 PM HST...radar showed that rainfall has diminished over 
Molokai during the past hour. However, runoff levels remain high 
across the island. The State Department of Transportation reported 
that Kamalo Gulch has overflowed near mile marker 10 on Highway 450.

This warning includes the entire island of Molokai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 315 PM HST if heavy rain
persists.

LAT...LON 2118 15701 2121 15696 2117 15694 2116 15684
      2118 15674 2116 15671 2110 15676 2105 15684
      2111 15710 2109 15714 2111 15731 2119 15725
      2123 15725

$$

Kodama
970 
WGHW50 PHFO 130104
FFWHFO
HIC009-130415-
/O.EXT.PHFO.FF.W.0053.000000T0000Z-180913T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
304 PM HST WED SEP 12 2018

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Molokai in Maui County

* Until 615 PM HST.

* At 300 PM HST, radar and rain gages showed that rainfall has eased 
  across Molokai but water levels in Kaunakakai Gulch and Kawela 
  Gulch remain high. The Maui County Emergency Management earlier 
  reported numerous low water crossings along Highway 450 were 
  flooded. 

* This warning includes the entire island of Molokai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 615 PM HST if heavy rain
persists.

LAT...LON 2118 15701 2121 15696 2117 15694 2116 15684
      2118 15674 2116 15671 2110 15676 2105 15684
      2111 15710 2109 15714 2111 15731 2119 15725
      2123 15725

$$

Kodama
553 
WGHW70 PHFO 130339
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
539 PM HST WED SEP 12 2018

HIC009-130348-
/O.CAN.PHFO.FF.W.0053.000000T0000Z-180913T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
539 PM HST WED SEP 12 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY
IS CANCELLED...

Weather radar showed that heavy rain has ended. Maui County 
Emergency Management also reported that Highway 450 has been 
reopened.

LAT...LON 2118 15701 2121 15696 2117 15694 2116 15684
      2118 15674 2116 15671 2110 15676 2105 15684
      2111 15710 2109 15714 2111 15731 2119 15725
      2123 15725

$$

Kodama

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:09 AM HST, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 12, 2:09 AM HST, 1 hour 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Honolulu HI
209 AM HST Wed Sep 12 2018

.UPDATE...
Updated watch/warning/advisory section below to remove tropical
storm warnings for Kauai County and to issue wind advisory for
that area.

&&

.SYNOPSIS...
Tropical Storm Olivia is forecast to move southwest across the
eastern part of the main Hawaiian Islands Wednesday morning.
As the system edges closer, expect the moisture to spread across
the entire area through Wednesday night. An upper level low
is forecast cut close to the islands, resulting in a very unstable
and unsettled period that will last into Saturday. A drier air mass
is expected to spread over the area the rest of the weekend.

&&

.PREV DISCUSSION.../ISSUED 917 PM HST Tue Sep 11 2018/

As of 730 pm HST, the deep convection of Olivia has separated,
leaving the low level circulation, below 10k feet exposed. It is
located on satellite about 100 miles east of Hana Maui. It is moving
southwest, toward Maui, at about 10 mph. The center of Olivia is
expect to cross Maui and the Alenuihaha Channel sometime Wednesday
morning, based on the 5 pm HST forecast. Trade wind showers have
picked up across windward areas of oahu, Maui, and the Big Island
in particular. During the rest of the night and into Wednesday
morning, continue to expect increasing showers and wind.

The heavier rain is likely to come Wednesday evening, as the
upper low is closer to the islands. The upper low is currently
about 600 miles northeast of Kauai, and is expected to move
southwest towards Kauai in the next 24 to 36 hours.

The threat of heavy rain continues even when Olivia is well
south of Oahu/Kauai Wednesday afternoon, even after the winds
from Olivia have subsided. The heaviest rain will likely shift to
Kauai on Thursday. A Flood Watch remains in effect for all islands
through Thursday night.

The atmosphere will gradually dry out and stabilize as the
moisture from Olivia and the low aloft move away to the west. This
is likely to occur over the upcoming weekend.

Please see the Hurricane Local Statement (HLSHFO) and Local
Watch/Warning Statement (TCVHFO) on our website for detailed
weather information about Olivia and expected impacts to your
local area. The Central Pacific Hurricane Center also posts the
latest Olivia Forecast Advisory tracks at weather.gov/cphc

&&

.AVIATION...
Tropical Storm Olivia continues to approach the state from the
east. Outer rain bands with showers continue to move onshore over
all islands. Expect numerous showers favoring mountain and
windward areas with scattered showers over leeward sections. As
Olivia approaches, wind speeds are forecast to gradually
strengthen tonight through Wednesday morning.

AIRMET SIERRA for mountain obscuration was expanded this evening
to include all island mountains and north through east sections.
AIRMET Tango remains in effect for strong winds producing moderate
low level turbulence over and south through west of mountains over
all islands.

SIGMET NOVEMBER is currently posted just east of the Hawaiian
Islands for Tropical Storm Olivia.

&&

.MARINE...
As Tropical Storm Olivia nears the islands from the east and
begins to directly affect the islands, winds will be on the
increase. For the latest on Olivia, please monitor the forecast
and advisory packages from the Central Pacific Hurricane Center.

Swell from Olivia has been spreading westward across the state.
Surf has been increasing and has already reached warning levels in
coastal sections of windward Big Island, and is expected to reach
warning levels along east facing shores from Maui to Oahu tonight
into Wednesday. A High Surf Warning (HSW) remains in effect for
east facing shores of the Big Island, Maui, Molokai, and Oahu
through Wednesday. Lower surf is expected for east facing shores
of Lanai and Kauai, so a High Surf Advisory (HSA) has been issued
for those areas through the same time period. Surf is expected to
decline fairly rapidly as Olivia exits the local waters.

A small northwest swell is expected late in the weekend and early
next week. No other significant swells are expected.

The morning coastal waters forecast will be delayed as we
incorporate the latest forecast information for Olivia.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Tropical Storm Warning for Oahu-Molokai-Lanai-Kahoolawe-Maui-Big
Island.

Flash Flood Watch through late Thursday night for all Hawaii
islands.

High Surf Warning until 6 PM HST this evening for Oahu South
Shore-Oahu Koolau-Olomana-Molokai-Maui Windward West-Maui
Central Valley-Windward Haleakala-South Big Island-Big Island
North and East.

Wind Advisory until 6 AM HST Thursday for Niihau-Kauai.

High Surf Advisory until 6 PM HST this evening for Kauai
Windward-Lanai Makai.

Tropical Storm Warning for Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-
Big Island Leeward Waters-Big Island Southeast Waters.

Small Craft Advisory until 6 AM HST Thursday for Kauai Northwest
Waters-Kauai Windward Waters.

&&

UPDATE...Jacobson

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 11:08 PM HSTWind AdvisoryHFOHonolulu, Kauai28 hr
Sep 11, 11:16 PM HSTSmall Craft AdvisoryHFO7 days
Sep 12, 12:56 AM HSTAreal Flood AdvisoryHFOKalawao9 hr
Sep 12, 9:34 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 12, 10:02 AM HSTFlash Flood WarningHFOKalawao3 hr
Sep 12, 10:41 AM HSTFlash Flood WarningHFOKalawao7 hr
Sep 12, 12:15 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.